Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 19, 2008, 9:05 PM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 9:05 PM MST (04:05 UTC)
- Expired
- Jul 19, 2008, 11:00 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 10:05 PM MST | FLASH FLOOD | Tucson, AZ | 3 SWIFT WATER RESCUES...ONE IN CORONA DE TUCSON ALONG WENTWORTH RD AND TWO IN THE NORTHEASTERN TUCSON METRO AREA. |
| Jul 19, 10:45 PM MST | FLASH FLOOD | 2 Ese Vail, AZ | 3.5 INCHES IN 1.5 HOURS WITH A STORM TOTAL OF 4.21 INCHES. LARGE 15 INCH DIAMETER MESQUITE TREE KNOCKED OVER WITH MEASURED 31 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 200405 FFWTWC AZC019-200600- /O.NEW.KTWC.FF.W.0029.080720T0405Z-080720T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 905 PM MST SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...VAIL... * UNTIL 1100 PM MST * AT 857 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR VAIL AND FAR SOUTHEAST TUCSON. MOVEMENT WAS TO THE WEST AND NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK EAST...RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3194 11118 3234 11094 3231 11046 3177 11046 $$ MEYER
2 follow-up statements
000 WGUS75 KTWC 200420 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 920 PM MST SAT JUL 19 2008 AZC019-200600- /O.CON.KTWC.FF.W.0029.000000T0000Z-080720T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 920 PM MST SAT JUL 19 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 915 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SAGUARO NATIONAL PARK EAST TO NEAR VAIL TO NEAR CORONA DE TUCSON. RADAR RAINFALL ESTIMATES AND SPOTTERS IN THE AREA WERE REPORTING 2 INCHES OF RAINFALL WITH THESE STORMS. MOVEMENT WAS TO THE WEST AND NORTHWEST AT 14 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3194 11118 3234 11094 3231 11046 3177 11046 $$ MEYER
000 WGUS75 KTWC 200455 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 955 PM MST SAT JUL 19 2008 AZC019-200600- /O.CON.KTWC.FF.W.0029.000000T0000Z-080720T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 955 PM MST SAT JUL 19 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 944 PM MST...THUNDERSTORMS PRODUCING FLASH FLOODING WERE REPORTED FROM NEAR SOUTHEAST TUCSON SOUTHWARD THROUGH RITA RANCH...SAHUARITA...AND GREEN VALLEY. RAINFALL AMOUNTS NEAR 2 INCHES HAVE BEEN REPORTED WITH THESE STORMS. MOVEMENT WAS TO THE WEST AND NORTHWEST AT 10 TO 15 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3194 11118 3234 11094 3231 11046 3177 11046 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:35 PM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 19, 2:35 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST SAT JUL 19 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL RESIDE NEAR THE FOUR CORNERS REGION TONIGHT AND SUNDAY...WHILE A LARGE UPPER LEVEL DISTURBANCE MOVES SLOWLY WEST THROUGH TEXAS. THESE TWO FEATURES...COMBINED WITH PLENTIFUL MONSOON MOISTURE ACROSS SOUTHERN ARIZONA..WILL LEAD TO A SIGNIFICANT UPSWING IN SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE HEAVY RAIN. HIGH PRESSURE WILL REMAIN OVER THE CENTRAL ROCKIES THROUGH THE MIDDLE OF NEXT WEEK...WHICH WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW REGIME. && .DISCUSSION...UPPER AIR PLOTS THIS MORNING PLACED AN UPPER HIGH IN THE FOUR CORNERS AREA...A SLOW WESTWARD MOVING INVERTED TROF OVER SOUTHERN TEXAS AND A WEAKER UPPER LOW OFF SRN CALIFORNIA/NRN BAJA CALIFORNIA COAST. TUCSON MORNING SOUNDING SHOWED A SIGNIFICANT MOISTURE INCREASE OVER THE PAST 12-24 HOURS WITH GOOD EASTERLY STEERING FLOW. SO ALL THE INGREDIENTS THAT WE HAVE BEEN ADVERTISING ABOUT OVER THE PAST 3 OR SO DAYS ARE NOW IN PLACE FOR A VERY ACTIVE WEEKEND. HOWEVER WE STARTED OFF THE DAY WITH SOME NEGATIVES THIS MORNING THAT MIGHT TEMPER A POSSIBLE BIG NIGHT. FIRST IS THE THICK MORNING DEBRIS CLOUDINESS THAT BLANKETED SOUTHEAST ARIZONA. SECOND WAS THE COOL BOUNDARY LAYER THAT WAS EASILY SEEN ON THE TUCSON MORNING SOUNDING. THESE TWO FACTORS HAVE DELAYED INITIATION OF THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON BUT DOES PUT PRIME TIME LATER THIS AFTERNOON INTO THIS EVENING AND POSSIBLY OVERNIGHT. ANOTHER COUPLE OF FEATURES MAY HAVE INFLUENCES ON OUR AREA OVER THE NEXT 12 HOURS. ONE IS AN MCV THAT IS CURRENTLY MOVING THROUGH THE NORTHERN GULF OF CALIFORNIA. THIS FEATURE LIKELY WILL MAKE ITS INFLUENCES ON THE WESTERN DESERTS. 2ND IS A POSSIBLE FEATURE ALOFT THAT THE NEW 18Z NAM IS PUSHING THROUGH SOUTHEAST ARIZONA OVERNIGHT. THIS COULD KEEP ISOLATED STORMS GOING OVERNIGHT OF WHICH SOME MAY PRODUCE VERY HEAVY RAIN. SO HAVE UP POPS FOR THE OVERNIGHT PERIODS TO MATCH SOME OF MY NEIGHBORING OFFICES AND I ALSO KEPT HEAVY RAIN WORDING GOING. THE THREAT OF SEVERE IS LOW TONIGHT WHILE THE THREAT OF FLASH FLOODING IS A BIT HIGHER EVEN THOUGH THE STORMS WILL BE MOVING AROUND 10 TO 15 MPH. THAT WILL NOT BE THE CASE ON SUNDAY. SUNDAY LOOKS MORE AND MORE LIKE A FLASH FLOODING DAY WITH FLOW ALOFT BEING LESS THAN 10 MPH AND ALSO BEING MORE OUT OF THE SOUTH...THUS INCREASING THE LIKELIHOOD OF TRAINING STORMS. PRECIPITABLE WATER VALUES WILL ALSO BE HIGHER WITH VALUES UP TO NEAR TWO INCHES. I HAVE CONTEMPLATED ISSUING A FLASH FLOOD WATCH FOR TOMORROW...BUT THE PROBLEM IS WHERE...FOR WHAT TIME PERIOD AND HOW DOES THE OVERNIGHT ACTIVITY IMPACT WHAT OCCURS SUNDAY. SO WILL UPDATE THE HAZARD WEATHER OUTLOOK PRODUCT (HWO) TO EMPHASIZE THE HIGHER RISK OF FLASH FLOODING. WITH THE AREA IN THE SOUP SUNDAY...HIGH TEMPERATURES WILL BE WELL BELOW NORMAL. THE FLOW ALOFT ON MONDAY WILL BECOME EASTERLY AGAIN AS THE INVERTED TROUGH CURRENTLY MOVING THROUGH SOUTHERN TEXAS MOVES ACROSS NORTHERN MEXICO. WHILE MOST OF THE AREA WILL REMAIN VERY MOIST...SOME DRIER AIR WILL START TO WORK INTO THE EASTERN ZONES LATE MONDAY INTO TUESDAY. THIS WILL KEEP THE THREAT OF FLASH FLOODING GOING FOR MOST OF THE AREA AND CANT RULE OUT A WET MICROBURST OR TWO ON EITHER DAY. THE REMAINDER OF THE FORECAST CYCLE (WED-SAT) WILL HAVE STANDARD MONSOON FORECAST. && .AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP THIS EVENING. CEILINGS SHOULD BE AROUND 10-12K FEET AND WITHIN MVFR CONDITIONS WHEN CLOSE TO A THUNDERSTORM...POSSIBLY WITHIN IFR CONDITIONS. THE AIR MASS MOISTURE HAS INCREASED THE PAST 12 HOURS AND WILL CONTINUE THIS TREND THROUGH SUNDAY. THIS ABUNDANT MOISTURE WILL ALLOW CEILINGS AND VISIBILITY TO DROP RAPIDLY NEAR THESE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 3:07 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 307 PM MST SAT JUL 19 2008 AZZ029-032>034-201400- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 307 PM MST SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF FLASH FLOODING WILL BE GREATEST SUNDAY AND POSSIBLY INTO MONDAY AS FLOW ALOFT WEAKENS. THE FLOW ON SUNDAY WILL BE OUT OF THE SOUTH...INCREASING THE LIKELIHOOD OF TRAINING STORMS. THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY. STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-035-201400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- 307 PM MST SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF FLASH FLOODING WILL BE HIGHEST SUNDAY AS THE FLOW ALOFT WEAKEN AND IS FROM THE SOUTH....THUS INCREASING THE LIKELIHOOD OF TRAINING STORMS. ON MONDAY...DRIER AIR PUSHES IN FROM THE EAST WHICH DECREASES THE LIKELIHOOD OF HEAVY RAIN A BIT. THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY. STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-201400- WESTERN PIMA COUNTY- 307 PM MST SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF FLASH FLOODING WILL BE GREATEST SUNDAY AND POSSIBLY INTO MONDAY AS FLOW ALOFT WEAKENS. THE FLOW ON SUNDAY WILL BE OUT OF THE SOUTH...INCREASING THE LIKELIHOOD OF TRAINING STORMS. THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY. STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:01 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 119 min |
| Jul 19, 6:54 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 111 min |
| Jul 19, 7:03 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Jul 19, 7:54 PM MST | Areal Flood Advisory | TWC | Cochise | 7 hr |
| Jul 19, 8:38 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 82 min |
| Jul 19, 9:11 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 19, 10:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Jul 19, 10:10 PM MST | Flash Flood Warning | TWC | Pima | 110 min |
| Jul 19, 11:58 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.